Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 8:30 PM MDT for Yuma County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 8:30 PM MDT (02:30 UTC)
- Expired
- Aug 31, 2002, 9:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3767 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS53 KGLD 010230 SVRGLD COC125-010300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 829 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 900 PM MDT * AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LAIRD...OR ABOUT 7 MILES SOUTHEAST OF WRAY...MOVING SOUTHEAST AT 20 MPH. ANOTHER SEVERE STORM CONTINUES IN THE EXTREME SOUTHEAST PART OF THE COUNTY * THE SEVERE THUNDERSTORM WILL BE NEAR... IDALIA AT 840 PM MDT BEECHER ISLAND AT 845 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...ALVIN...BONNY RESERVOIR... HALE...VERNON...WAUNETA AND WRAY. THESE STORMS HAVE A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. && LAT...LON 4034 10238 3961 10238 3959 10207 4036 10206 RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:46 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 5:46 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT SAT AUG 31 2002 WILL BE SENDING UPDATED ZONES SHORTLY FOR SKY COVER AND TO INCLUDE ISOLATED TO SCATTERED THUNDERSTORMS IN THE NORTHWEST CORNER OF THE FORECAST AREA. DAYTIME HEATING WAS ENOUGH IN COMBINATION WITH THE LOW LEVEL MOISTURE AND FAVORABLE UPPER DYNAMICS MOVING ACROSS NORTHEAST COLORADO TO SPAWN A FEW THUNDERSTORMS. WILL LEAVE OTHER ELEMENTS ALONE. .GLD...NONE. LOCKHART
In the hours before
Local storm report, Aug 31, 6:04 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 15 SW WRAY CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 6:16 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM VERNON CO 60 MPH TSTM GUST
08/31/02 YUMA EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC. TWO INCHES OF
PEA SIZE HAIL ON
GROUND.THREE INCHES OF
RAIN IN 20 MINUTES.Local storm report, Aug 31, 6:50 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 7 SSW VERNON CO .88 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.
0645 PM 7 SSW VERNON CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 7:41 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 2 ESE IDALIA CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER. FUNNEL CLOUD.Local storm report, Aug 31, 8:00 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0752 PM 5 WNW WRAY CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 31, 8:06 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0803 PM 3 W WRAY CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Aug 31, 7:10 PM MDT | Tornado Warning | GLD | Yuma | 50 min |
| Aug 31, 8:00 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Aug 31, 9:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.